Alert archive / North Carolina / Small Craft Advisories in 2017

Small Craft Advisory 117, NWS Newport/Morehead City, NC

December 13, 2017

NWS Newport/Morehead City, NC issued this small craft advisory at Dec 13, 2017, 4:02 PM EST. It took effect at Dec 13, 2017, 10:00 PM EST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2017, 4:02 PM EST (21:02 UTC)
In effect from
Dec 13, 2017, 10:00 PM EST
Expired
Dec 14, 2017, 11:16 PM EST
In force
25 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 13, 3:45 PM EST, 17 minutes earlier.

Area forecast discussion, Dec 13, 3:45 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
345 PM EST Wed Dec 13 2017

.SYNOPSIS...
High pressure will extend over the area from the south this
evening. Low pressure will pass north of the region overnight
and push a dry cold front through the area late Thursday. Low
pressure will pass near the coast Friday. High pressure will
build over the area this weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 300 PM Wednesday...Surface ridge extending over area from
S-SW will crest over area early this evening, allowing winds to
diminish and temps to drop quickly in dry air mass. Followed
previous forecast indicating min temps 30-33 most inland areas
during evening. Clipper low moving across to north will result
in winds backing to W-SW by late evening with warm advection
continuing into overnight hours, which will be reflected in
non-diurnal hourly temp trend with rising or steady temps
into early morning hours. Some mid and high clouds will
accompany associated short-wave energy but models indicate any
precip remaining well north of area due to dry sub-cloud layer.
Windy conditions expected for coastal sections overnight but
expected to remain below wind advisory criteria.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 300 PM Wednesday...Clipper low will be moving off to N-NE
in the morning with pressure gradient weakening and weak frontal
passage late in the day. This will basically be a wind shift to
N-NE with very limited cold advection indicated. Low level
thicknesses will be 30-40 meters higher than on Wednesday,
supporting max temps in low-mid 50s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Wednesday...An upper trough will persist across
the eastern CONUS through the rest of the week with a series of
shortwaves moving through the flow aloft, although expect dry
conditions as moisture will be limited. Weak ridging builds into
the area this weekend with a system moving into the region
early next week bringing a better chance of rain.

Thursday night...High pressure briefly builds into the region
with lows expected in the low to mid 30s inland around 40 along
the coast.

Friday and Friday night...Another mid level trough approaches
the region Fri and pushes across the region Fri night. Weak low
pressure develops across the Southeast in response and lifts
across or just off the NC coast Fri. Will likely see more clouds
than the previous system but the sub-cloud layer remain fairly
dry and not anticipating any precip. The low lifts NE of the
area Fri night and deepens with CAA ramping up. Highs Fri
generally in the mid to upper 50s with lows in the low 30s
inland to around 40 coast Fri night.

Saturday through Sunday...Weak ridging and sfc high pressure
build into the region this weekend keeping conditions dry. Cool
temps expected Sat with highs in the upper 40s to around 50 and
lows in the lower 30s inland to around 40 along the coast Sat
night. High pressure moves offshore Sun with increasing clouds
ahead of the next approaching shortwave. Return flow will bring
a warming trend Sun with highs expected in the mid 50s to
around 60.

Sunday night through Wednesday...A better chance of rain
expected early next week as a series of shortwave troughs lift
out of the southern plains and lift across the area tapping into
Gulf moisture. There remains some spread among guidance,
especially with the timing of the systems, so confidence is
rather low in this regard but it appears the best chance for
widespread precip comes Sunday night and Monday. Slower guidance
suggests precip may linger through Tuesday. Temps expected to
be above normal this period with predominant SW to W flow across
the region.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Short Term /through 18Z Thursday/...
As of 300 PM Wednesday...High confidence in VFR conditions
through the TAF period. Gusty W-NW winds to 20 kt diminishing
this afternoon and evening, then increasing out of the SW with
gusts to 20 kt possible late tonight. A mid cloud deck
associated with low pressure passing by to the north will move
across the area this evening, then skies should clear late.
Winds will diminish Thu morning.

Long Term /Thursday night through Monday/...
As of 4 AM Wednesday...Pred VFR conditions expected through
Sunday, then some sub-VFR possible Monday. A shortwave trough
and weak surface low pressure push across the region Fri
bringing increasing clouds but cigs expected to remain VFR. High
pressure builds back into the region over the weekend but will
see increasing clouds Sun in advance of the next system
approaching the region, with a chance of rain developing Monday.

&&

.MARINE...
Short Term /through Thursday...
As of 300 PM Wednesday...Surface ridge axis extending over area
this evening will lead to lull in gusty winds and elevated seas,
then clipper low moving across to north will produce tight
pressure gradient across waters late evening and overnight.
Winds expected to back to W-SW and increase to 20-30 KT all
waters with frequent gusts 35-40 KT for central and southern
waters including Pamlico Sound. Adjusted headlines accordingly
with lighter winds/seas this evening, followed by SCA/Gales
developing overnight. Low will move well N-NE of area Thu
morning, allowing winds to diminish but elevated seas likely to
persist outer waters into afternoon.

Guidance continues to indicate increasing W-SW winds will
produce water levels 1-2 ft below normal overnight into Thu
morning for portions of Pamlico/Neuse rivers, and no change to
Low Water Advisory those areas.

Long Term /Thursday night through Monday/...
As of 415 AM Wednesday...Several shortwave troughs and
attendant cold fronts push across the waters through the long
term bringing poor boating conditions much of the period. WNW
winds around 20-25 kt with gusts around 30 kt with seas around
6-10 ft southern/central waters and 4-7 ft north to start Thu
gradually diminishes through the day as low pressure moves off
the mid- Atlantic coast. The attendant cold front pushes through
late Thu with winds becoming WNW around 10-20 kt, then becomes
NE around 5-10 kt with seas subsiding to 2-4 ft Thu night with
weak high pressure building in from the north. A weak area of
low pressure is progged to move across the waters Fri with winds
becoming SW around 10-20 kt by late Fri afternoon, then NW
around 15-25 kt Fri night as the low rapidly deepens off the
mid-Atlantic and New England coast. Seas build back to 4-7 ft
late Fri and Fri night. Winds gradually diminish to W to NW
around 10-15 kt Sat afternoon with seas subsiding to 2-4 ft late
as high pressure builds into the region. Winds veer and weaken
Sat night becoming E around 10 kt Sun morning, then becomes S
around 10-20 kt Sun afternoon as the high moves offshore the the
next system approaches from the west. Seas around 1-3 ft Sun
morning build to around 3-5 ft late in the day.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Low Water Advisory from 10 PM this evening to 10 AM EST
     Thursday for AMZ136-137.
     Small Craft Advisory from 10 PM this evening to 10 AM EST
     Thursday for AMZ130-131-136-137.
     Gale Warning from 11 PM this evening to 7 AM EST Thursday for
     AMZ135.
     Gale Warning from 11 PM this evening to 9 AM EST Thursday for
     AMZ152-154-156-158.
     Small Craft Advisory from 10 PM this evening to 3 PM EST
     Thursday for AMZ150.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...SK
AVIATION...JBM/SK
MARINE...JBM/SK
Hazardous weather outlook, Dec 13, 8:48 AM EST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
848 AM EST Wed Dec 13 2017

NCZ029-044>047-079>081-090>095-098-141400-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
848 AM EST Wed Dec 13 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-141400-
Outer Banks Dare-Outer Banks Hyde-
848 AM EST Wed Dec 13 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 11:04 AM ESTLow Water AdvisoryMHX23 hr
Dec 13, 4:02 PM ESTGale WarningMHX17 hr

Nearby

Small Craft Advisories in North Carolina, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.